UNINTENTIONAL POISONING WITH DRUGS IN A MEXICAN PEDIATRIC POPULATION

Main Article Content

Hugo Juárez Olguín
Lina Barranco Garduño
Janett Flores Pérez
Carmen Flores Pérez

Keywords

Children, drug poisoning, analgesics, antiepileptics, anxiolytics, emergency

Abstract

In Mexico, more than 70 % of acute pediatric poisoning is caused by medications. The age groups at greatest risk of drug poisoning are those between 2 to 5 years and 14 to 18 years; although in this last group, drug ingestion is usually intentional. The purpose of our study was to determine the frequency of unintentional drug poisoning in the pediatric population in a tertiary care hospital in Mexico, and to review the treatment procedures applied in specific cases. A retrospective and descriptive study was performed through revision of clinical records, obtained from patients at the National Pediatrics Institute from January 1995 to June 2005. One hundred and thirty nine (139) records, 62 females and 77 males, median age 2 years with a clinical diagnosis of drug poisoning were reviewed. Poisoning was confirmed in 23.7% of the cases by determination of drug plasma concentration. The most frequent causes of drug poisoning were analgesics (42.3 %), from which 60 % corresponded to acetylsalicylic acid and 40 % to acetaminophen; antiepileptics (22.9 %), anxiolytics (17.9 %) and other drugs (16.3 %). From our results, we concluded that self-medication was unlikely due to the early age of patients, unless ingestion of the drug was accidental. No case needed more than 24 h of hospitalization, and no patient died due to poisoning. Dosing errors that result in unintentional poisoning are a major concern with the use of drugs in infants and young children.

Abstract 146 | PDF Downloads 78

References

1. Montoya CA, Escalante GP, Sauceda GJ. Treatment of carbamazepine, digoxin and acetylsalicylic acid acute poisoning, by means repeat doses administration of activated charcoal. Gac Med Mex 1995; 131: 349-54.
2. Litovitz TL, Klein-Schwartz W, Caravati EM. Annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System. Am J Emerg Med 1999; 17: 435-87.
3. Lifshitz M, Gavrilov V. Acute poisoning in children. Israel Med Assoc J 2000; 2: 504-6.
4. Shannon M. Ingestion of toxic substances by children. N Eng J Med 2000; 342: 186-91.
5. Riordan M, Rylance G, Berry K. Poisoning in children 5: Rare and dangerous poisons. Arch Dis Child 2002; 87: 407-10.
6. Simons FE, Simons KJ. The pharmacology and use of Hl-receptor- antagonist drugs. N Eng J Med 1994; 330: 1663-70.
7. Hoppu K, Tikanoja T, Tapanainen P. Accidental astemizole overdose in young children. Lancet 1991; 338: 538-40.
8. Flores AE, Altamirano CJ, Escalante GP. Digoxin clearance by gastrointestinal dialysis with activated charcoal. Rev Med IMSS 1994; 32: 421-5.
9. International Statistical Classification of Diseases and Related Health Problems. Décima Revisión. Organización Panamericana de la Salud. Organización Mundial de la Salud 1995. Version for 2007 http://www.who.int/classifications/apps/icd/icd1 0online
10. Lindesley CB, Warady BA. Nonsteroidal antiinflamatory drugs. Renal toxicity, review of pediatric issues. Clin Pediatr 1990; 29: 10-3.
11. Montoya CA, Alemán VP, lsunza MM. Fatal poisoning by acetaminophen (case report in Mexico). Rev Med IMSS 1982; 20: 293-8.
12. Juárez OH, Pizaña CF, Flores PJ, Escalante GP, Flores PC, Lares AI. Cuantificación de niveles tóxicos de acetaminofén en niños. Arch Invest Pediatr 1999; 2: 257-61.

Most read articles by the same author(s)